swelling fingers

I have just started jogging again and enjoying it, am hoping to run the 5k in may for cancer research. My knees seem to be ok with the jogging and are not swelling up and I have no pain. Am on steroid of 7,5 at the minute and 15mg for Metherexate and folic acid of 1 a day, also on codiene and parac. But do not know why my fingers have started to swell again, also am getting a lot of pins and needles in my hands and also my whole hands go numb! am still feeling sick and actually being sick the day I take MTX and for a fews days later. My rummey nurse said if I don`t improve with the feeling sick I might be able to go onto injections. Am still feeling like I hit a brick wall with the tiredness after a week of work and on my days off on sun mon I just want to sleep all the time. I have been on MTX since the end of Oct. my hands are aching and swelling up.

Am due to see consultant on 22 jan think to discuss medication. I also have been having mood changes, for the first few weeks my mood would change to being really angry, its like seeing yourself saying really nasty things and not being able to stop yourself, this time after taking MTX started to feel very emotional and paranoid, thinking people were talking about me. I normally don`t think like that. It only lasts for a couple of days and then am back to my normal self, does anyone else have mood swings on these tablets? My rummey nurse said will have to see how I am with these mood changes as its a concern. I do not know if the drugs are working or its the steroids that is keeping the pain away, I don`t feel any different from Oct.

Thanks for listening. xx

10 Replies

  • I think your mood fluctuations could well be down to the steroids. It is a well recognised side effect I'm afraid. Your Rheumy should be able to explain & about your hands as well. It's possible a change to injections could give you enough boost to relieve your symptoms, I'm better controlled on injections that I was on tablets so maybe you'll react similarly.

    That is great you feel well enough to run but don't go trying to break your personal record! Rest up when you can to let your body recover enough for the extra energy it'll take. Listen if it tells you to slow down otherwise you risk fatigue & a step back.

    Good luck & let us know what your Rheumy decides.

  • Hi - that's great news about the jogging although I hope you are careful with footwear and avoid hard surfaces where possible re impact and wear & tear?

    Re MTX - I had to give up on it finally and having tried two other dmards over three years I'm now off all RA meds. MTX did affect my moods and it was fairly easy to tell because this would happen on a weekly cycle. I found that the days after taking the tablets I would become extremely low and become very cold and extra fatigued. This wasn't why I stopped it but this side effect did improve after I switched to injections although unfortunatejy for me the nausea/ sickness at both ends continued.

    The thing about all these drugs is weighing up the improvements to your RA/ lifestyle versus the side effects. If I ever went back on it I would always rather take MTX by injection because less gets lost in the digestive tract so you can sometimes manage a lower dose - especially if the pills are making you sick.

  • I too think it may be the steroids making you feel angry as well as the normal reaction of resentment to developing a long-term illness.

    Running always used to make my hands swell!

    But it also sounds as if the inflammation is not controlled well enough - the fatigue is a sign of that.

  • Thank you all for replying and I will let you know what the rummey nurse says when I see her in a few weeks. am hoping I can go onto the injections. Thank you all for listening and taking time to reply, it means a lot to me.

    Carol xx

  • I am going on injections after 17th Feb, have seen the consultant today and he suggested it and I agreed and said good. He said my inflation has come down and he seemed pleased with me and said all my blood tests are good and now dont have to go every two weeks only once a month for blood tests. So all good.

    thanks for listening.

    carol xx

  • One of our knowledgeable and experienced fellow NRAS post-ers used to talk of "Roid Rage" and had distinct views on how these made them feel, so I think that has relevance. I have never taken oral steroids but had many shots, but they don't seem to have that effect on me. Agree too about the injections being more effective for most, than tablets for MTX. Of course some people are not able to inject and prefer tablets. For me, my fingers are the tell tale sign that inflammation is not well controlled/creeping back in. They are always the first joints to swell up, but tend not to go back down till the RA is back under control. Have you been doing a lot of extra typing/work with your hands, which could have aggravated? Hope they are soon back to as they should be and you feel better soon. NMH, Old timer and Twitchy always offer great advice/experience. Good luck with your review. Not long to wait. You have had 4 months on MTX so they will be able to make some deductions and help you, I am sure. Finally, I think most people who work a full week and are are not even on the meds you are feel tired, so you are doing very well. ;-) NK x

  • Thank you for your kind words NeonkittyUK I cannot think of any extra work I have been doing, only been running which is extra. I did notice for the past 2 weeks my fingers have been swelling up, not just in the mornings but also in the evenings. I don`t seem to notice it at work, because I am always busy. But if I am doing a lot of cleaning or scrubbing they do make my hands worse. And everyone that has replied, thank you once again. It is good to get everyones opinions on RD.

    Carol xx

  • Since I wrote the last posty hands are getting much worse. Feeling so tight my fingers and hands. Feeling very hot and just ache so much and got pins and needles in them. Got a pain in my neck and pain in my back. This other pain is new to me. I have to get to sleep now as up in 6hours. Have takeny painkillers but they are not touching it. I have to be ok tomorrow for work! Cannot seem to correct the spelling on here. Sorry.

    Sorry about the moan.

    Carol x

  • I'm sorry to hear this Carol. As your Rheumy appointment is so close (though I'd like to bet it feels a year away) I wouldn't think it could be brought forward & in which case I would make an appointment to see your GP. He/she may be able to give you an NSAID to try & bring the inflammation down some. The ideal would be to increase your steroid dose but your GP may be reluctant to override you Rheumy's instructions on that one. My GP did increase mine once when I'd neared the end of tapering on wrong instruction from a Registrar once but I wasn't due to see my Rheumy for another 3 months & I was in a mess compared to my normally controlled state & he was concerned.

  • I think that pain in general plus medicines added cause a lot of mischief as you mentioned. Life is hard and we are working harder than ever before.. money isn't as easy and we have a lot to worry about - the stresses are doing terrible things to people.

    You have probably heard it before but people who talk about other people are

    really the ones that need help more than anyone else. They are the ones unhappy

    with their own life and need to talk just to have something to say.. so if they

    talk about you, it's a bad reflection of them, not you. Try to smile so they wonder

    what you have cooking in that sweet mind of yours.. it works almost all the time.

    I understand your message - I really do and it's about negative thinking.. I just

    can't tell you how to stop it because even I can't. We would be so rich if we could

    just explain it..and solve it. Running a 5K is excellent from one runner to another.

    I really appreciate the days that running/a fast walk comes easy.. be so grateful.

You may also like...